Artistic Temperament Squashed by Medication?

I do not need a diagnosis, thank you, but I was wondering... Do you feel that bi-polar disorder has been recently over-diagnosed? What ever happened to the "crazy genius" or the "artistic temperament"?


Seriously, my mother has been taking lithium for Bipolar Disorder for 2 years now and I see a marked difference, for the worse. She was an incredible artist, now she has no creative spark, no motivation and her body seems to be decaying before my eyes.It is sad. She was once passionate and brilliant and now she is a lump that does nothing. I tell her that being crazy is ok as long as she isn't hurting anybody. I love my irrationality and passionate outbursts and radical way of thinking. I don't expect to conform to societies standards, nor would I want to. Does lithium make you paranoid to the point that you feel you have to be like everybody else? What happened to individuality?

Any way, if you have any answers, other than a bunch of pharamcuetical hype about the benefits of drugs than please feel free to get back in touch with me. Cool? Thanks...

Ben's Answer:

Hi Sarah -- Thanks for your thoughtful questions.

In some respects I think any diagnosis is reductionist, de-humanizing, and artificial. Much of the practice of giving psych diagnoses is to justify treatment to the insurance companies. That being said, there are predictable and well researched patterns of behavior and mood that we call "disorders" or illnesses, and for some people, getting an explanation for their debilitating, confusing, terrifying experiences is a great relief. Psychiatric drugs, often can and do save lives and stabilize people when they are stuck in their own emotional hell. But psychiatric drugs also can have tons of negative side effects, put stress on the body and even cause the same symptoms they are meant to treat.

I am a great believer in the artistic temperament and I think the world would be a far duller and less enlightened place if not for "crazy" geniuses. Lithium should not make a person paranoid and I've never seen it have that effect on anyone. But I do hear people complain of a dulled mind, and feeling of boredom, a lack of emotionality, and even the inability to cry when formerly they cried often and easily. Occasionally I've also seen horrendously bad reactions from various other psychiatric medications. Everyone responds differently to each medication.

Fortunately, some people do very well with natural alternatives to medication.


Part of being an artist is experiencing the changes of mood - the darkness and the light. Many artists are incredibly inspiring and talented, but unhappy most of the time. It's a very personal decision to medicate yourself. You have to weigh the pros and cons. Some people continue to be very creative and productive on Lithium (especially if the dose is at the right therapeutic level, and not too high).

I personally think that safety should be the top priority. Dangerous, impulsive self-destructive or violent behavior is always a good reason to consider meds. Beyond that, it's a question of relieving the anguish of deep depression, or the out of control unpredictability of manic highs. Only your mom can decide what is best for her. There are many things she can do to take care of herself and balance her moods besides drugs alone, and perhaps she can at least minimize her need for medication.

All the best to you both,

Ben Schwarcz, MFT



Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Bipolar Advice.